Texas, 2025

Hail in Texas, May 3, 2025

May 3, 2025 · NWS MAF · 1 event in 1 county or zone

A weak disturbance passing under the mid-level ridge across the central and northern Great Plains produced isolated strong to severe thunderstorms over the higher elevations of the Davis Mountains and Stockton Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak disturbance passing under the mid-level ridge across the central and northern Great Plains produced isolated strong to severe thunderstorms over the higher elevations of the Davis Mountains and Stockton Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 4:47 PM CST, 47 minutes earlier. Its key messages:

  • Updated at 545 PM CDT Sat May 3 2025
  • Isolated strong storms possible for the Davis Mountains this afternoon (20-40%), then Sunday afternoon across southeast New Mexico and the Davis Mountains (30-60%).
  • Higher storm chances (60-90%) Monday night, especially for the Permian Basin and Trans-Pecos regions. A few severe storms are expected, as well as the potential for some flash flooding.
Area forecast discussion, May 3, 4:47 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
547 PM CDT Sat May 3 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 545 PM CDT Sat May 3 2025

- Isolated strong storms possible for the Davis Mountains this
  afternoon (20-40%), then Sunday afternoon across southeast New
  Mexico and the Davis Mountains (30-60%).

- Higher storm chances (60-90%) Monday night, especially for the
  Permian Basin and Trans-Pecos regions. A few severe storms are
  expected, as well as the potential for some flash flooding.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 126 PM CDT Sat May 3 2025

A beautiful afternoon is underway with temperatures mostly in the
70s. We are monitoring a weak disturbance that will move across the
Davis Mountains over the next few hours. Upslope flow and returning
moisture will lead to the development of a few showers and storms
there. Some of these could be strong with small hail, but widespread
severe weather is not expected. Southeast winds increase overnight
helping to keep low temperatures more mild than what we saw this
morning. Most locations will bottom out in the 50 by Monday morning.

Sunday will be a transition day as southeasterly surface flow
increases considerably. This is due to a developing upper trough to
our west and lee surface troughing over the western Plains. Clouds
and increasing moisture will keep temperatures in check with highs
mostly in the 70s. An initial shortwave will rotate around the upper
trough and eject across NM by Sunday afternoon. Low level moisture
will be lacking, but shear and instability should be enough for a
few showers and storms to develop across SE NM. One or two of these
storms could be strong to severe with marginally severe hail and
strong wind gusts the main threats. Convective activity will shift
north of our area overnight as temperatures stay very mild.

&&

.LONG TERM...
(Monday through Friday)
Issued at 126 PM CDT Sat May 3 2025

Any lingering convection from Sunday night will have departed by
Monday morning. That afternoon, a dryline sharpens up over our
western counties (roughly near the southeast New Mexico and west
Texas border), extending down towards the Big Bend. Meanwhile, the
main upper-level trough nears the region. Lift associated with this
trough (along with difluence within the southwesterly flow) will
encourage thunderstorms to develop along the dryline. East of the
dryline, dewpoints in the 50s and 60s, MUCAPE of 1500-2500 J/kg, and
great 0-6 km bulk shear (50-60 kts, up to 65 kts) will mean these
storms are initially going to be supercellular in nature. The main
hazards with these storms will be large hail and damaging winds.
However, a tornado threat will exist as well, especially as the low-
level jet kicks in that evening and hodographs become more favorably
curved. These supercells will eventually coalesce into a line,
though where exactly that occurs remains questionable at this time
(right now, it looks like it will mainly affect the Permian Basin,
especially northernmost portions). In any case, Monday afternoon
through the overnight hours looks busy, and flash flooding may
become an addition concern given the ample moisture and potential
for some local downpours. Currently, PoPs range from 60-90%,
especially for the Permian Basin and Trans-Pecos regions.

The trough continues to translate eastward Tuesday. Winds are
expected to be breezy initially (they will also be breezy Monday as
the system nears), but will diminish that evening as the system
departs. By Wednesday the system clears the region. Behind it comes
much drier and quieter weather under quasi-zonal/northwesterly flow
aloft as ridging builds out west, though a couple of lingering
showers/storms cannot be totally ruled out (10-30% chance,
especially in the terrain). Otherwise, temperatures remain quite
pleasant through the long term. Highs will be in the upper 70s and
low 80s generally, while lows will be in the 50s for most.

Sprang

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CDT Sat May 3 2025

VFR continues through the period. Southeast winds will become
gusty Sunday afternoon at all terminals with gust >30 kts at KMAF
and KFST.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               52  76  59  78 /   0  10  20  60
Carlsbad                 56  78  55  80 /  20  50  50  20
Dryden                   59  78  62  84 /  10  10  20  30
Fort Stockton            59  79  60  86 /  20  20  10  40
Guadalupe Pass           53  73  51  72 /  30  50  40  10
Hobbs                    51  74  55  78 /   0  30  50  40
Marfa                    51  80  50  81 /  20  20  10  10
Midland Intl Airport     54  76  61  81 /   0  10  20  50
Odessa                   55  75  61  81 /   0  10  20  50
Wink                     58  80  60  85 /  10  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....13
AVIATION...29

In the hours before

Special weather statement, May 3, 4:06 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT Sat May 3 2025

TXZ277-278-032245-
Davis Mountains TX-Davis Mountains Foothills TX-
506 PM CDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES AND CENTRAL
JEFF DAVIS COUNTIES THROUGH 545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kent, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo Trail Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3094 10427 3101 10388 3095 10385 3071 10386
      3078 10427
TIME...MOT...LOC 2205Z 273DEG 8KT 3087 10414

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The radar

The Midland/Odessa radar (KMAF), 213 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 3, 5:34 PM CST to 5:42 PM CST
Where
Jeff Davis County, 5.39 mi NNE of Ft Davis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.650, -103.840

A storm chaser reported hail up to quarter-size covering the roadway along State Highway 17.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254344.